Rib fractures: I am 67, had osteoporosis over 1... - Bone Health

Bone Health

4,708 members1,988 posts

Rib fractures

Frankie1952 profile image
11 Replies

I am 67, had osteoporosis over 15 years, been on alondrotic acid for years, i have old fractures in my back and ribs but have started breaking ribs just by picking up my mug of tea, right side 4 weeks ago and now left side today, i hae a dexi scan on 31 st august, i am still on same medication and take magnesium and d3 calcium from doc, will they put me on anything stronger in medication, i am very worried x

11 Replies
HeronNS profile image
HeronNS

I am so sorry to hear this is happening to you. What has happened is probably the very long time you've been taking AA means your new bone is now being laid over an old matrix, and this has become very brittle. It is important that old bone be removed. When we develop bone thinning and eventually osteoporosis it's because more bone is removed than is created. the bisphosphonates very much repress the action of the bone remodelling cells (osteoclasts) and the bone building cells (osteoblasts) can then increase bone density. What is now known but perhaps wasn't when you started taking AA is that only two or three years of the medication are beneficial. After that the old bone which isn't being removed begins to become a problem.

Frankie1952 profile image
Frankie1952 in reply to HeronNS

Thank you xx si i come of AA and do nothing? No meds? For osteoporosis?

HeronNS profile image
HeronNS in reply to Frankie1952

The answer to that is far beyond my scope unfortunately. There's an osteoporosis organization which I'm sure someone on the forum can refer you to. They have a help line and should be able to give you some guidance.

Kaarina profile image
Kaarina

I am very sorry to hear your story. You may have been on AA for too many years,perhaps due to your doctors ignorance....... I am also sorry that you have to wait until the end of August for the dexa considering what has happened.

sweetsusie profile image
sweetsusie

I'm so sorry to hear this! I am 70 years old and have osteoporosis, too. I won't take those bone meds, though. Tried a couple of them, and ended up not being able to swallow! Then, I read the horrid side effects of some of the infusion types. So, I talked my doctor into putting me on HRT. I've been on them for 4 months now and feel so much better overall. Try to talk your doctor into the hormone route...you'll be better off, I believe. Those bone meds will build bones, but they're fragile...not strong bones.

Frankie1952 profile image
Frankie1952

Thank you i didnt realise this x so i stop AA until the dexi scan? I did take HRT for years but now as i have a blockage top of leg (May turner syndrome) and this gives me deep vein thrombosis in leg and blood clots in lungs so am on riveroxoban a very strong blood thinner, but after my radical hystrectomy 7 years ago for cervical cancer i was put on HRT cream with a plunger i use weekly x it does help 😣 after my dexi scan as i think it will be bad is there anything they can do to help me?

Frankie1952 profile image
Frankie1952

I started taking cannibis oil but without thc so no high 4 months ago x with medical cannibis oil it saws it has thc and this is what i need?

Kaarina profile image
Kaarina

Frankie, if you are in the UK you can always give the NOS helpline a call and have a chat. Call 0808 800 0035 - free from all UK landlines, mobiles and call boxes. Give them a call on Tuesday.

Kaarina profile image
Kaarina

You need your doctors guidance regarding stopping medication for OP or any condition. Ask for a copy your dexa report. You are entitled to a copy. Get your surgery receptionist to run you off a copy. Then you will be able to see your T and Z scores. I wish you well. Do let us know how you go on.

Met00 profile image
Met00

There are other medications they can consider if what you're on is no longer working. The nurses at the National Osteoporosis Society are very helpful and informed and should be able to answer a lot of your questions: nos.org.uk. It sounds like you need to discuss this with your GP, but worth talking to a helpline nurse first as that should help you know what questions to ask your GP. In one sense the Dexa scan is irrelevant as it's obvious that you're at high risk of fracture just from your recent experience. I'd be asking my GP to run a full blood test, including Vit D and calcium, to check for any underlying health condition that might be making your bones so fragile.

Kaarina profile image
Kaarina

The nurse you speak to if you call the helplines may mention the OP drug Teriparatide (Forsteo) daily injections or you can ask her about it. It is very expensive so only offered in certain scenarios and you sound as you fit the bill. Unfortunately, this drug can can only be used for 2 years maximum. It is then suggested that you return to using AA or similar to keep up the good work that this drug does.

You may also like...